Is it safe to give Calpol and ibuprofen to my baby together?

Can you give a child paracetamol and ibuprofen at the same time? Can you alternate the 2 medicines? And if so, how? We explain the latest official guidelines from NICE and the NHS – and get expert advice from family GP Dr Philippa Kaye

calpolresize

In a nutshell

No, you shouldn’t give an ibuprofen-based medicine and a paracetamol-based medicine (such as Calpol) to a baby or a child under the age of 161,2 – unless a doctor has specifically advised you to.

Advertisement

However, it is safe to give your child paracetamol-based medicine and ibuprofen-based medicine alternately – if you’ve already given a dose of 1 medicine and your child is still distressed before the next dose of that same medicine is due.1

What’s the official advice about giving Calpol and ibuprofen at the same time?

The official line for parents and carers, both from the NHS1 and from the National Institute for Clinical Excellence (NICE)2 is that, for children under 16, there’s no evidence that giving paracetamol and ibuprofen together to a child is more effective or safer. And the NICE guidelines2 expressly recommend that you “do not give both agents simultaneously”.

This sometimes causes confusion for 2 reasons:

What’s the official advice about alternating Calpol and ibuprofen?

The short answer is, it’s OK to do this if you feel using just Calpol (or just ibuprofen) is not making your child feel any less ‘distressed’:1,2

If you give them one of these medicines and they’re still distressed before the next dose is due, you could try the other medicine instead.
NHS online

In other words, if you give your child a dose of Calpol but your child feels no better before the next dose of Calpol is due, you can give your child a dose of ibuprofen-based medicine in the meantime. Or vice versa.

If you do this and your child is still no better, you should dial 111 or call your GP1 . It’s not recommended to keep on alternating unless you’re advised to by a health professional.

On our MadeForMums Chat forum, poster Airliebird tells us she was advised to do just that by her GP. “Just had [my daughter] at the doctor as she has a bad cold and a really sore throat and running nose. The doctor said to give her Calpol and that I can also give her Nurofen as well.”

If, like Airliebird, your doctor suggests you alternate, our expert family GP Dr Philippa Kaye advises that you make a careful note of the times you give each dose, so that you can keep on time of when another dose of each medicine is due: “Write down what you give when,” she says, “so you don’t get confused.”

When it’s NOT safe to alternate between ibuprofen and Calpol

You shouldn’t give ibuprofen-based medicines such as Nurofen, Calprofen or Brufen, to your child if they have:

  • chickenpox (it can cause a very serious skin reaction)1

And you shouldn’t give ibuprofen-based medicines such as Nurofen, Calprofen or Brufen to your child, without talking to a doctor first, if they have:

  • asthma
  • inflammatory bowel disease, such as Crohn’s
  • a health condition that puts them at increased risk of bleeding1

How do I give Calpol and ibuprofen to my child safely?

If a doctor has said it’s OK to alternate between a paracetamol-based medicine and an ibuprofen-based one, the key thing, as Dr Philippa Kaye has emphasised above, is to keep track of which medicine you’ve given your child when, and how much you’ve given.

First up, read the dosage instructions for each medicine carefully, as they won’t be the same:

Paracetamol can be given up to 4 times a day, every 4 to 6 hours. Ibuprofen can be given a maximum of 3 times a day, every 6 to 8 hours.
Dr Philippa Kaye, family GP

And make sure you always give each medicine to your child with either the special syringe provided or with a proper medicine-measuring spoon (an ordinary teaspoon won’t give an accurate dose).

How to keep track of the doses you’re giving

  • Note down the time you give a particular medicine – and what time the next dose is due 
  • Note down how much of the medicine you give each time (never give more than the recommended amount)
  • Keep your notes with each medicine. Better still, write on a sticky note and place it directly onto the bottle, so it’s right there when you need to check
  • Make other carers aware of your system. If someone else will be looking after your child (your partner, another family member, nursery staff), show them your note system, and ask them to do the same thing and be sure they stay on top how much of each medicine’s been given to your child in the past 24 hours

Don’t panic, says Dr Philippa, if you don’t get the space between doses timed exactly right: what matters most of all, she says, is that you avoid overdosing (which can be dangerous). To do that, make sure:

  • you know exactly what dose of which medicine you gave, and when
  • you don’t give more in 24 hours than is stated on the dosage guidelines for each medicine

References

1. Can I give my child ibuprofen and paracetamol at the same time? NHS online
2. Fever in under 5s: assessment and initial management. NICE guideline [NG143] Published date: November 2019
3. Can I take paracetamol and ibuprofen together? NHS online

About our expert GP Philippa Kaye

Dr Philippa Kaye works as a GP in both NHS and private practice. She attended Downing College, Cambridge, then took medical studies at Guy’s, King’s and St Thomas’s medical schools in London, training in paediatrics, gynaecology, care of the elderly, acute medicine, psychiatry and general practice. Dr Philippa has also written a number of books, including ones on child health, diabetes in childhood and adolescence. She is a mum of 3.

Pics: Getty

Advertisement

Read more…

Comments ()

Please read our Chat guidelines.